Arkansas, 2017

Wildfire in Arkansas, March 21 to 22, 2017

March 21 to 22, 2017 · NWS TSA · 2 events in 2 counties and zones

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across northwestern Arkansas during late March 2017. The largest wildfires occurred in Crawford and Carroll Counties where over 200 acres burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across northwestern Arkansas during late March 2017. The largest wildfires occurred in Crawford and Carroll Counties where over 200 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 21, 9:59 AM CST, 1 minute earlier.

Area forecast discussion, Mar 21, 9:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
1059 AM CDT Tue Mar 21 2017

...UPDATE...

.DISCUSSION...
Early morning convection has largely moved east of the forecast
area and/or diminished. The cold front has stalled just northwest
of I-44, but should begin moving southward later today. The
boundary may serve as a focus for additional thunderstorms this
afternoon as instability increases south of the front, especially
across parts of Arkansas. Have made minor tweaks to the going POP
forecast this afternoon, mainly to drag the slight chance mention
slightly farther to the south and west. Fire danger will continue
to be an issue on both sides of the boundary, owing to the strong
wind gusts on either side, despite generally higher relative
humidities than yesterday. Updated products out.

&&

.PREV DISCUSSION... /Issued 627 AM CDT Tue Mar 21 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A cold front moving into the area this morning will allow for
isolated to widely scattered thunderstorm development in the
vicinity of the front for much of the TAF period. Coverage
expected to remain too low for inclusion across the NE OK
sites...but will include elsewhere with VC mention or prob
groups. VFR cigs to prevail for most of the TAF period...with cigs
gradually lowering to MVFR categories later in the period as the
front continues to move further south.

PREV DISCUSSION... /Issued 322 AM CDT Tue Mar 21 2017/

DISCUSSION...
Cold front currently located near the OK/KS state line this morning will
continue a slow push southward today.  South of front, another very warm
afternoon expected with high temperatures in the mid/upper 80s along
and south of the I-40 corridor. Scattered showers/isolated thunderstorms
will be possible north of back door front into Wednesday as boundary
stalls over southeast Oklahoma then becomes diffuse/lifts north on Thursday.

Models remain in good agreement with moving strong upper level storm system
out of the southern Rockies and into the Central Plains Friday.  A line of
showers/thunderstorms will develop east of dry line Friday morning, sweeping
east through the area Friday afternoon in low level jet axis.  Although
instability will be somewhat marginal, at least a limited severe threat is
expected, including locally heavy rainfall. Additional thunderstorms will
be possible in association with vertically stacked low Friday night into
Saturday morning before system lifts northeast. These storms would pose more
of a hail threat given the steep mid level lapse rates/cold temperatures aloft.

Active weather pattern will continue as another upper wave approaches Sunday
afternoon into Sunday night with an additional round of showers/thunderstorms,
including the potential for a more significant severe weather event.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, Mar 21, 4:03 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 AM CDT Tue Mar 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 AM CDT Tue Mar 21 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northwest Arkansas...Parts of Eastern Oklahoma.
	ONSET...Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Morning.

DISCUSSION...
A cold front will sag into eastern Oklahoma and northwest Arkansas
today. Isolated to widely scattered thunderstorms will be possible
today...mainly to the north of the boundary as it slowly drifts
south into eastern Oklahoma and northwest Arkansas. Low
thunderstorm chances will continue overnight as the boundary
stalls out late tonight. Overall severe potential will remain
limited...however one or two storms will be capable of producing
marginally severe hail this afternoon and tonight.

Additionally...fire danger will continue across most of the area
today...especially across northeast Oklahoma this afternoon where
northeast winds will gust between 25 and 30 mph behind the front.
The higher spread rates across northeast Oklahoma will create an
elevated fire danger this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY and THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Low thunderstorm chances will continue through Wednesday night as
the lingering surface boundary lifts back north as a warm front.
Widespread shower and thunderstorm activity is expected Friday as
the next front and upper system will be poised to sweep through
the region. A limited severe threat will be in place Friday and
Friday evening...along with the potential for locally heavy
rainfall. Additional storms will be possible later Friday night
as the upper low passes by...and may pose a hail threat given the
cold temperatures aloft. Pattern to remain fairly active as
thunderstorm chances once again increase Sunday and Monday.

 EMERGENCY
MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 21, 5:26 AM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
626 AM CDT TUE MAR 21 2017

OKZ061-062-067-211200-
Rogers OK-Wagoner OK-Mayes OK-
626 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROGERS...
SOUTHWESTERN MAYES AND CENTRAL WAGONER COUNTIES UNTIL 700 AM CDT...

At 625 AM CDT, a strong thunderstorm was located 4 miles northeast of
Coweta, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Broken Arrow...                   Wagoner...
Coweta...                         Inola...
Oneta...                          Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3599 9524 3599 9525 3597 9528 3596 9528
      3595 9527 3593 9527 3592 9528 3590 9568
      3607 9572 3618 9528
TIME...MOT...LOC 1125Z 259DEG 23KT 3600 9561
Local storm report, Mar 21, 5:54 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             COWETA                  35.95N 95.65W
03/21/2017  E0.88 INCH       WAGONER            OK   PUBLIC

            DIME TO NICKEL SIZED HAIL AT 121ST AND HIGHWAY 51. PUBLIC
            SOCIAL MEDIA REPORT RELAYED VIA BROADCAST MEDIA.

&&

KAH
Special weather statement, Mar 21, 6:41 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
741 AM CDT TUE MAR 21 2017

OKZ058-211315-
Ottawa OK-
741 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY UNTIL 815
AM CDT...

At 740 AM CDT, a strong thunderstorm was located 4 miles south of
Quapaw, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Wyandotte...
Picher...                         Ottawa...
Peoria...                         Cardin...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 305 and 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3694 9462 3667 9462 3667 9463 3685 9494
      3700 9484 3700 9480
TIME...MOT...LOC 1240Z 298DEG 18KT 3690 9481
Special weather statement, Mar 21, 6:44 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
744 AM CDT TUE MAR 21 2017

OKZ063-211315-
Delaware OK-
744 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELAWARE COUNTY
UNTIL 815 AM CDT...

At 744 AM CDT, a strong thunderstorm was located 3 miles southeast of
Honey Creek State Park, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Grove...                          Honey Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3648 9462 3652 9481 3662 9477 3662 9462
TIME...MOT...LOC 1244Z 277DEG 25KT 3656 9473
Local storm report, Mar 21, 6:46 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
746 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             3 NE MIAMI              36.91N 94.84W
03/21/2017  E0.75 INCH       OTTAWA             OK   PUBLIC

&&

KAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Crawford

When
March 21, 10:00 AM CST to March 22, 10:00 PM CST
Where
Crawford forecast zone
Reported by
Park/Forest Service

Wildfire, Carroll

When
March 21, 10:00 AM CST to March 22, 10:00 PM CST
Where
Carroll forecast zone
Reported by
Park/Forest Service
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690608, 690609.